Alert archive / Kentucky / Flash Flood Watches in 2015

Flash Flood Watch 7, NWS Jackson, KY

July 5, 201532 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Jul 5, 2015, 12:56 AM EDT for 32 counties in Kentucky. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2015, 12:56 AM EDT (04:56 UTC)
Expired
Jul 6, 2015, 4:14 AM EDT
In force
27 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 32 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 27 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 4, 11:16 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 4, 11:16 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1116 PM EDT SAT JUL 4 2015

.UPDATE...
ISSUED AT 1116 PM EDT SAT JUL 4 2015

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PERSIST ALONG AND
SOUTH OF THE HAL ROGERS PARKWAY AND HIGHWAY 80 CORRIDORS. HAVE
ACCOUNTED FOR BETTER COVERAGE WEST OF I-75 THAT IS ONGOING. THE
MOSAIC RADAR REVEALS MORE SUSTAINED CONVECTION STILL PIVOTING
ACROSS THE WESTERN HALF OF TENNESSEE AND THE LATEST HIGHER
RESOLUTION SHORT TERM GUIDANCE CONTINUES TO ADVERTISE A
DIMINISHING TREND TO THE CURRENT ACTIVITY ACROSS OUR AREA THROUGH
AROUND MIDNIGHT...BEFORE BRINGING IN MORE WIDESPREAD ACTIVITY
CLOSER TOWARDS DAWN. LOCALLY HEAVY RAINFALL REMAINS A CONCERN
OVERNIGHT...PARTICULARLY IN AREAS THAT SEEN HEAVY RAINFALL OVER
THE PAST SEVERAL DAYS...ALTHOUGH WILL FOREGO ANY ADDED HEADLINES
FOR NOW AS THE MORE SUSTAINED HEAVIER CONVECTION LOOKS TO STAY
MAINLY ACROSS TENNESSEE. UPDATES HAVE BEEN SENT.

UPDATE ISSUED AT 838 PM EDT SAT JUL 4 2015

ISOLATED CONVECTION IS SHRINKING IN COVERAGE THROUGH EARLY THIS
EVENING ACROSS OUR SOUTH...ALTHOUGH WITH VERY LITTLE
MOVEMENT...SOME OF THE CELLS ARE PUTTING DOWN SOME HEAVY
LOCALIZED RAINFALL. THERE IS STILL GOOD AGREEMENT THAT THESE WILL
WIND DOWN OVER THE NEXT HOUR OR SO. A LULL IN THE ACTIVITY IS THEN
EXPECTED UNTIL AFTER MIDNIGHT...WHEN FORCING BEGINS MOVING IN
FROM THE SOUTHWEST OUT AHEAD OF AN APPROACHING SHORT WAVE TROUGH.
HAVE TIMED THESE HIGHER POPS A BIT LATER THAN PREVIOUSLY...BASED
ON A BLEND OF THE SHORT TERM MODEL GUIDANCE. UPDATES HAVE BEEN
SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 257 PM EDT SAT JUL 4 2015

MODELS ARE IN FAIRLY GOOD AGREEMENT OVER THE NEXT 36 HOURS.
PRESENTLY...A STALLED FRONTAL BOUNDARY REMAINS DRAPED ACROSS
SOUTHERN KENTUCKY THIS AFTERNOON...WITH ISOLATED TO SCATTERED
SHOWERS CONTINUING TO DEVELOP ACROSS THE SOUTHERN THIRD OF THE
FORECAST AREA. THESE SHOWERS WILL SLOWLY WIND DOWN AS INSTABILITY
DROPS OFF THIS EVENING...PROVIDING A GOOD LULL FOR OUTDOOR
FESTIVITIES THIS EVENING.

HOWEVER...A SHORTWAVE TROUGH OVER ARKANSAS AND WESTERN TENNESSEE
WILL SLOWLY ROTATE EAST-NORTHEAST TONIGHT AND SUNDAY. THIS WILL
SPREAD CLOUDS AND PRECIPITATION BACK INTO THE AREA FROM LATE
TONIGHT THROUGH SUNDAY. GIVEN THE CURRENT EXPECTED TRACK...THERE
WILL BE DECENT GRADIENT IN POPS ACROSS THE AREA INTO THE DAY
SUNDAY WITH THE HIGHEST RAIN CHANCES IN SOUTHEAST
KENTUCKY...DROPPING OFF AS YOU HEAD NORTHWEST TOWARDS LEXINGTON.
GIVEN THE GOOD LIFT AND MOISTURE IN PLACE...HAVE BUMPED POPS UP
TO CATEGORICAL ACROSS SOUTH/SOUTHEAST KENTUCKY LATE TONIGHT
THROUGH SUNDAY. OVERALL...LAPSE RATES AREN'T THAT GREAT...SO
THUNDER MAY NOT OCCUR...BUT LEFT AN ISOLATED THUNDERSTORM IN THE
FORECAST GIVEN THE TIME OF YEAR. PRECIPITATION AND CLOUD COVER
WILL KEEP HIGHS DOWN ON SUNDAY.

BY SUNDAY NIGHT...THIS WAVE SHOULD FINALLY MAKE ITS MOVE TO THE
EAST/NORTHEAST...WITH RAIN CHANCES DECREASING OVERNIGHT. MAY KEEP
CLOUDS AROUND THROUGH THE NIGHT...SO ANOTHER NIGHT OF LOWS IN THE
60S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 335 PM EDT SAT JUL 4 2015

THE PERIOD IS EXPECTED TO BEGIN WITH A WEAK UPPER LEVEL LOW
GRADUALLY SHIFTING NORTH AND EAST OF THE REGION AND MERGING WITH A
TROUGH APPROACHING THE NORTHERN AND WESTERN GREAT LAKES REGION. A
SFC BOUNDARY WILL ALSO APPROACH THE OHIO VALLEY BY MIDWEEK AS THE
UPPER TROUGH MOVES THROUGH ONTARIO AND THE GREAT LAKES AND INTO
QUEBEC AND THE NORTHEASTERN CONUS. HEIGHTS ARE PROJECTED TO RISE
ACROSS THE SOUTHEAST DURING THE SECOND HALF OF THE WEEK WHICH WILL
KEEP THE BOUNDARY OR ITS REMNANTS GENERALLY STALLED OUT OVER THE
OH VALLEY REGION OR ONLY SLOWLY SAGGING SOUTH INTO EASTERN KY
THROUGH THE END OF THE PERIOD.

THIS PATTERN SHOULD RESULT IN UNSETTLED AND AT TIMES WET WEATHER
ACROSS EASTERN KY. POPS WILL HAVE A GENERAL DIURNAL FLAVOR FOR
MOST OF THE PERIOD...ALTHOUGH WITH THE FRONT STALLING OUT IN THE
VICINITY...CONVECTION CANNOT BE RULED OUT AT ANY POINT. THE BEST
CHANCE FOR RAIN APPEARS TO BE AT MIDWEEK WHEN THE FRONT IS
EXPECTED TO START TO STALL NEAR THE OH RIVER. TEMPERATURES SHOULD
ALSO REMAIN CLOSE TO...IF NOT SLIGHTLY BELOW NORMALS...FOR HIGHS
AND NEAR NORMAL FOR LOWS. TEMPERATURES MAY WARM A BIT AT THE THE
PERIOD...PENDING THE STRENGTH OF THE RIDGE ACROSS THE SOUTHEASTERN
STATES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 838 PM EDT SAT JUL 4 2015

VFR CONDITIONS WILL LIKELY HOLD ACROSS THE AREA THROUGH THE FIRST
PART OF THE OVERNIGHT...AS ISOLATED CONVECTION WINDS DOWN AND
LOWER CLOUDS SCATTER OUT. CEILINGS WILL THEN LOWER FROM SOUTHWEST
TO NORTHEAST BETWEEN 06 AND 12Z...OUT AHEAD OF AN APPROACHING
UPPER LEVEL DISTURBANCE. MVFR/IFR CEILINGS WILL MOVE IN WITH RAIN
SHOWERS AND PERHAPS A FEW THUNDERSTORMS...ESPECIALLY ALONG AND
SOUTH OF A LINE FROM SME TO PBX. CONDITIONS WILL GRADUALLY
IMPROVE LATE SUNDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...JP
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 4, 10:58 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT SAT JUL 4 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1058 PM EDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND SOUTH OF THE
MOUNTAIN PARKWAY. ANY SLOW-MOVING SHOWERS OR THUNDERSTORMS WILL
BRING A THREAT OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:09 PM EDTAreal Flood AdvisoryJKLLeslie66 min
Jul 4, 8:18 PM EDTAreal Flood AdvisoryJKLLaurel57 min
Jul 4, 8:24 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne66 min
Jul 4, 8:53 PM EDTAreal Flood AdvisoryJKLClay, Laurel52 min
Jul 4, 9:44 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel61 min
Jul 4, 10:05 PM EDTFlash Flood WarningJKLLaurel115 min
Jul 4, 10:15 PM EDTFlash Flood WarningJKLClay2 hr
Jul 5, 12:06 AM EDTFlash Flood WarningJKLPulaski3 hr
Jul 5, 12:17 AM EDTAreal Flood WarningJKLClay3 hr
Jul 5, 1:18 AM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Jul 5, 2:52 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Whitley3 hr
Jul 5, 3:13 AM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Jul 5, 5:31 AM EDTAreal Flood AdvisoryJKLLaurel, Rockcastle3 hr
Jul 5, 8:22 AM EDTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Morgan, Powell, Wolfe3 hr
Jul 5, 8:45 AM EDTFlash Flood WarningJKLMenifee, Montgomery, Powell3 hr
Jul 5, 2:14 PM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry3 hr
Jul 5, 3:16 PM EDTAreal Flood AdvisoryJKLFloyd, Pike119 min
Jul 5, 3:55 PM EDTAreal Flood AdvisoryJKLMenifee, Powell2 hr
Jul 5, 3:58 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jul 5, 4:11 PM EDTAreal Flood AdvisoryJKLMagoffin3 hr
Jul 5, 6:08 PM EDTAreal Flood AdvisoryJKLPulaski112 min
Jul 5, 6:17 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne118 min
Jul 5, 6:43 PM EDTAreal Flood AdvisoryJKLBell, Harlan2 hr
Jul 5, 7:18 PM EDTAreal Flood AdvisoryJKLLetcher117 min
Jul 5, 7:36 PM EDTAreal Flood AdvisoryJKLMartin114 min

Nearby

Flash Flood Watches in Kentucky, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.